Secondary Logo

Toxicology Rounds: Drug-Induced Seizures? Think Bupropion

Gussow, Leon MD

Emergency Medicine News: June 2015 - Volume 37 - Issue 6 - p 3
doi: 10.1097/01.EEM.0000466614.55252.4c
Toxicology Rounds

Dr. Gussowis a voluntary attending physician at the John H. Stroger Hospital of Cook County in Chicago, an assistant professor of emergency medicine at Rush Medical College, a consultant to the Illinois Poison Center, and a lecturer in emergency medicine at the University of Illinois Medical Center in Chicago. Read his blog atwww.thepoisonreview.com, follow him @poisonreview, and read his past columns athttp://bit.ly/GussowToxRounds.

Figure. B

Figure. B

Figure

Figure

The drug bupropion is somewhat like “New Shimmer,” the improbable product parodied on “Saturday Night Live:” “New Shimmer is both a floor wax and a dessert topping!” Bupropion is an antidepressant and a smoking--cessation aid, and it is also now the leading cause of drug-induced seizures.

Bupropion was the cause in 23 percent of drug-induced seizures called into the California Poison Control System in 2003, almost three times more than any other drug, according to a retrospective review. (J Med Toxicol 2007;3[1]:15.) A recent review of two years' worth of pediatric cases from the Toxicology Investigators Consortium Case Registry also found that bupropion was the culprit in 30 of 142 (21%) cases of toxic seizures. No other medication even came close. (Clin Toxicol 2013;51[8]:761.)

We've known for a long time that bupropion lowers the seizure threshold. In fact, it was quickly taken off the market after its 1985 release because of the high incidence of seizures. The Food and Drug Administration reapproved bupropion in 1989 after learning that seizures decreased markedly when the drug was taken in doses less than 450 mg per day.

Bupropion is a monocyclic amino ketone antidepressant with a structure similar to phenethylamine and amphetamine. (Figure.) It blocks reuptake of norepinephrine and dopamine while appearing to have little effect on serotonin pathways. Bupropion also blocks acetylcholine at nicotinic receptors and seems to promote the release of catecholamines.

Bupropion, best known as Wellbutrin, is available in immediate--release (IR), extended-release (XL), and sustained-release (SR) forms. Bupropion is also marketed as Zyban as an aid to reduce nicotine cravings and withdrawal symptoms. The time to peak blood level is only 1.5 hours when a therapeutic dose of the IR form is ingested, but this time course can be markedly extended after an overdose of the XL or SR form.

Table Fea

Table Fea

Hydroxybupropion, one of bupropion's metabolites, is as potent as the parent drug but has a longer elimination half-life. Onset of significant bupropion toxicity can be delayed to a surprising extent because of slow absorption, especially in overdose, and because of its long-acting metabolites. Cases have been reported in which seizures did not occur until 24 hours after ingestion of an acute overdose. Clinicians should anticipate seizure activity, observing these patients for at least 24 hours before discharge or transfer to a nonmedical service.

Bupropion toxicity affects the neurological, cardiovascular, and gastrointestinal systems. (Table.) Tachycardia, the most common manifestation, is reported in approximately 80 percent of cases. Seizures are often heralded by agitation, tremors, and hallucinations, but can occur without preceding neurological abnormalities. Bupropion also can prolong the QTc interval, but I could not find a published case of torsades de pointes associated with overdose. QRS interval prolongation may be the result of a mechanism other than sodium channel blockade, and often does not respond to boluses of sodium bicarbonate.

Bupropion overdose treatment should include good supportive care and anticipate delayed seizures. Jepsen et al. suggest that “oral activated charcoal may be considered within an hour of overdose.” (Emerg Med J 2003;20[6]:560.) But even later administration of charcoal makes sense because of prolonged absorption (especially with XL or SR preparations), as long as the airway is not compromised and the patient has no contraindications.

Stall et al. mention that “whole bowel irrigation may be considered for patients with large ingestions of sustained release preparations.” (CMAJ 2014;186[13]:1015.) This makes no sense. Whole bowel irrigation (WBI) is not needed if the ingestion is not severe. It would be wise to avoid infusing a belly full of high-molecular-weight polyethylene glycol if the ingestion is potentially severe because the patient is likely to seize. The chance of WBI preventing absorption of enough additional bupropion (compared with charcoal) to prevent seizures would seem to be small and not worth the real risk of complications from the procedure.

Seizure activity should be treated with benzodiazepines. Barbiturates or propofol can be used if these are not effective. Phenytoin is contraindicated, as with all poison-induced seizures.

Significant cardiotoxicity associated with bupropion ingestion is rare, but refractory hypotension and cardiovascular collapse can occur after massive overdose. Lipid rescue therapy can be administered in these dire cases. (Read Dr. Gussow's column on lipid rescue in the May 2015 issue of EMN.) Bupropion is highly lipophilic, with about the same partition coefficient as bupivacaine. In fact, the first reported case of lipid emulsion being used successfully to treat oral overdose involved a patient with prolonged cardiac arrest after ingesting bupropion and lamotrigine. (Ann Emerg Med 2008;51[4]:412.) A massive bupropion overdose in an 11-month-old was also successfully treated with extracorporeal membrane oxygenation. (Read Dr. Gussow's column on ECMO at http://bit.ly/1Gj4c59.)

Bupropion has become a drug of abuse because it can produce effects similar to (but weaker than) cocaine and amphetamine. This usually involves snorting crushed tablets, which avoids hepatic first-pass metabolism and produces immediate effect. A recent 11-year review of data from the California Poison Control System identified 67 cases. Prehospital seizures occurred in 30 percent of these patients, but no delayed seizure activity occurred after arrival at the hospital.

Share this article on Twitter and Facebook.

Access the links in EMN by reading this on our website or in our free iPad app, both available at www.EM-News.com.

Comments? Write to us at emn@lww.com.

Copyright © 2015 Wolters Kluwer Health, Inc. All rights reserved.